Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 22, NWS Detroit, MI

March 29, 2021

NWS Detroit, MI issued this small craft advisory at Mar 29, 2021, 9:56 AM EDT. It took effect at Mar 29, 2021, 8:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2021, 9:56 AM EDT (13:56 UTC)
In effect from
Mar 29, 2021, 8:00 PM EDT
Expired
Mar 30, 2021, 8:00 PM EDT
In force
24 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

724 
WHUS73 KDTX 291356
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
956 AM EDT Mon Mar 29 2021

LHZ421-441>443-300200-
/O.NEW.KDTX.SC.Y.0022.210330T0000Z-210331T0000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
956 AM EDT Mon Mar 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT TUESDAY...

* WHAT...Expect sustained winds up to 21 knots from the south 
  with gusts up to 25 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 3 AM EDT Tuesday 
  with the largest waves expected around 12 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
032 
WHUS73 KDTX 300138
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
938 PM EDT Mon Mar 29 2021

LCZ460-LEZ444-301415-
/O.EXB.KDTX.SC.Y.0022.210330T1400Z-210331T0000Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
938 PM EDT Mon Mar 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT
TUESDAY...

* WHAT...Expect sustained winds up to 19 knots from the south 
  with gusts up to 28 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 4 PM EDT Tuesday 
  with the largest waves expected around 11 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ422-301415-
/O.EXA.KDTX.SC.Y.0022.000000T0000Z-210331T0000Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
938 PM EDT Mon Mar 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

* WHAT...Expect sustained winds up to 20 knots from the 
  southwest with gusts up to 28 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI.

* WHEN...The maximum winds are expected around 9 AM EDT Tuesday 
  with the largest waves expected around 6 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ421-441>443-301415-
/O.CON.KDTX.SC.Y.0022.000000T0000Z-210331T0000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
938 PM EDT Mon Mar 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT
TUESDAY...

* WHAT...Expect sustained winds up to 19 knots from the south 
  with gusts up to 26 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI, Port Sanilac to Port Huron MI and Outer Saginaw 
  Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 12 PM EDT Tuesday 
  with the largest waves expected around 12 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
776 
WHUS73 KDTX 300751
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
351 AM EDT Tue Mar 30 2021

LHZ421-422-441>443-302015-
/O.CON.KDTX.SC.Y.0022.000000T0000Z-210331T0000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
351 AM EDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 22 knots from the south 
  with gusts up to 29 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI, Port Sanilac to Port Huron MI, Inner Saginaw Bay 
  SW of Point Au Gres to Bay Port MI and Outer Saginaw Bay SW of 
  Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 2 PM EDT Tuesday 
  with the largest waves expected around 3 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LCZ460-LEZ444-302015-
/O.CON.KDTX.SC.Y.0022.210330T1400Z-210331T0000Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
351 AM EDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 8 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 21 knots from the south 
  with gusts up to 29 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 2 PM EDT Tuesday 
  with the largest waves expected around 1 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
601 
WHUS73 KDTX 301350
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
950 AM EDT Tue Mar 30 2021

LHZ421-422-441>443-310000-
/O.CON.KDTX.SC.Y.0022.000000T0000Z-210331T0000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
950 AM EDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 22 knots from the southwest
  with gusts up to 30 knots. The largest significant waves will 
  be 5 feet with a potential maximum wave height of 7 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI, Port Sanilac to Port Huron MI, Inner Saginaw Bay 
  SW of Point Au Gres to Bay Port MI and Outer Saginaw Bay SW of 
  Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 2 PM EDT Tuesday 
  with the largest waves expected around 3 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LCZ460-LEZ444-310000-
/O.CON.KDTX.SC.Y.0022.210330T1400Z-210331T0000Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
950 AM EDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 21 knots from the south with
  gusts up to 30 knots. The largest significant waves will be 3 
  feet with a potential maximum wave height of 4 feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 2 PM EDT Tuesday 
  with the largest waves expected around 4 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
062 
WHUS73 KDTX 302337
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
737 PM EDT Tue Mar 30 2021

LHZ421-422-441>443-310045-
/O.EXP.KDTX.SC.Y.0022.000000T0000Z-210331T0000Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
737 PM EDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Southwest winds 10 to 15 knots with gusts around 20 to 25 knots
will quickly decrease in intensity over the next several hours. 

$$

LCZ460-LEZ444-310045-
/O.EXP.KDTX.SC.Y.0022.000000T0000Z-210331T0000Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
737 PM EDT Tue Mar 30 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

Southwest winds 10 to 15 knots with gusts around 25 knots will 
quickly decrease in intensity over the next several hours. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 29, 5:31 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 29, 5:31 AM EDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
531 AM EDT Mon Mar 29 2021

.AVIATION...

Elevated warm front crossing Lake Michigan this morning will bring
in some mid to high clouds into southeast Michigan today, but
remaining ceiling free under 10000 feet, especially across southern
TAF sites where mostly scattered mid clouds are expected.
Light westerly winds this morning will give way to southerly winds
of 10 to 15 knots this afternoon, which will more or less hold
through tonight. Meanwhile, a strong low level southwest jet will
move through tonight, 50+ knots around 1500 feet, and thus low level
wind shear will be included in all the taf sites. Surface winds will
ramp up during the day on Tuesday as mixing depths increase, and
southwest winds gusting to 30 to 35 knots once again appear likely
for Tuesday afternoon. Still looks like skies will be ceiling free
below 10 kft through 18z Tuesday, with the possible exception of MBS
where some lower clouds may sneak in by noon.

.DTW THRESHOLD PROBABILITIES...

* None.

&&

.PREV DISCUSSION...
Issued at 400 AM EDT Mon Mar 29 2021

DISCUSSION...

Strong anticyclonic curvature to upper level jet over much of
western Ontario down into the Central Great Lakes will lead to
rising geopotential heights over Southeast Michigan today. 850-650mb
anticyclonic circulation is shown to migrate eastward across
Wisconsin and the southern Lake Michigan through 15Z, arriving over
Southeast Michigan by 12Z. Meanwhile the surface ridge axis will
push east of the cwa by 18Z. The items of interest today are the
clouds, both the stratus remnants that continue to plague portions
of the area, and high cloud cirrus that is spilling down along an
elevated warm front over the northern Mississippi River Valley.
Forecast soundings support warming in the 4.5 to 6.5 kft agl layer
along with increase in downward vertical motion right at the base of
the inversion. This all sounds good for a rapid clearing trend
through 12Z this morning for those areas still holding the cloud,
however, pattern recognition with cold air stubbornly hugging the
surface gives pause. Difficult to ascertain opaqueness of cirrus
upstream during the overnight, but satellite trends suggest plenty
of opportunity for high cloud. A little uncertain on max temps today,
but did try to stay a couple of degrees above latest MOS. Highs are
expected to range in the lower 50s for many areas, in the 40 along
the Lake Huron shoreline.

Good return flow finally catches up to Southeast Michigan tonight
and allows warm sector to become established for the start of the
day Tuesday. A couple of important items for Tuesday. The first is
very strong signal for anticyclonic vorticity advection signal in
the -abs vorticity anomaly that is forecasted track directly
overhead 12-00Z Tuesday. The second item is the cold front that will
push across western Lower Michigan 12-18Z Tuesday. Great signal for
differential heating boundary bolstering the front immediately to
the west of the cwa. Consistent signal has been there for anafront
characteristics that should limit cloud out ahead of the boundary.
Did use some hand edits for the max T grid with 60s north and west
of the glacial ridge, with temperatures climbing above 70 degrees in
lower elevation/higher surface pressure. Mixing technique of +7.0C
at roughly 850mb corroborates 70 degrees.

Breakdown of AVA locally should allow cold air advection to rush
eastward rather quickly Tuesday evening. Forecast soundings show a
scenario of deep saturation developing between the sfc-11.0 kft agl.
The lack of any good frontal structure in the forecast soundings and
very unfavorable positioning of the upper level jet supports
precipitation mechanism owing almost strictly to the lower
tropospheric cold advection. Models showing steep lapse rates from
sfc to 7.0 kft agl, decided to increase PoPs to likely Tuesday
night. Current data suggests qpf of around 0.15 inch.

Uncertainty then increases for Wednesday night and Thursday as deep
composite trough axis is set to track through the central Great
Lakes. Cold air mass is in store for the state with 850mb
temperatures of -17c ushering down into Lower Michigan. A strong
absolute vorticity center is shown to push out of the subgeostrophic
trough base and begin amplifying over southern Ohio River Valley and
Tennessee River Valley. Latest Euro solution supports strong
ageostrophic response and fgen riding along the main thetae boundary
to the east of Southeast Michigan. What needs to be sorted out is
whether or not the west edge of this synoptic forcing/precipitation
will impact the forecast area (GFS is well east). Temperatures will
be plenty cold enough for snow if the moisture arrives.
Additionally, there will be some opportunity for a little lake
effect snow on Thursday as main potential vorticity anomaly pushes
southward into the area and heights close off. Not a significant
lake effect setup with a lack of deep moisture by that time
Thursday. The forecast reads dry right now, but Wednesday night
needs to be monitored. Lows in the low 20s Wednesday night with
highs in the 30s will make it feel like Winter again.

Moderation in temperatures is anticipated for Friday and Saturday
before a baroclinic zone begins to develop over Southeast Michigan.

MARINE...

Low pressure will continue lift northeast and away from the Great
Lakes region overnight. The tight northwest gradient in the wake of
this low to support gale force wind gusts across Lake Huron into the
overnight hours. There is moderate to high probabilities for gale
force gusts on Lake Huron with low to moderate probabilities for
gusts to reach 40 knots from central to northern Lake Huron. The
intensity of the winds will slowly begin to diminish by early Monday
morning.  Brief ridging of high pressure has begun to move in form
the west and will continue to traverse the lakes Sun into Monday.
Strengthening south-southwest flow will then take hold late Monday
into Tuesday. This will bring mild air into the region, thereby
limiting over lake mixing. This will keep the stronger winds
elevated above the lake and will limit peak wind gusts to around 25
knots.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....sf
DISCUSSION...CB
MARINE.......SS

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 29, 4:27 AM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
427 AM EDT Mon Mar 29 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
427 AM EDT Mon Mar 29 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Breezy conditions will develop Tuesday with wind gusts of around 35
mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
427 AM EDT Mon Mar 29 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.